West Virginia, 2005

Damaging Winds in West Virginia, July 25, 2005

July 25, 2005 · NWS RNK · 2 events in 1 county or zone

Damaging thunderstorm winds brought trees down in parts of Greenbrier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Damaging thunderstorm winds brought trees down in parts of Greenbrier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 1:17 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 25, 1:17 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
STRONG UPPER RIDGE CENTERED OVER TN AND MUCH OF THE SOUTHEASTERN
U.S. IS IN PRIME POSITION TO DELIVER SOME RECORD BREAKING HEAT TO
OUR REGION FOR THE NEXT COUPLE OF DAYS ALONG WITH DRY CONDITIONS.
RIDGE IS SUPPRESSING CONVECTION DUE TO WARM TEMPS ALOFT (BUT CANT
RULE OUT AN ISOLATED TSTM FORMING ON THE RIDGES AND DROPPING SE) AND
LACK OF CLOUDS IS AIDING THE HEAT BUILDUP.  THIS PATTERN WILL
CONTINUE THROUGH WEDNESDAY. HEAT ADVISORY WILL LIKELY BE EXTENDED
OVERNIGHT FOR WEDNESDAY IN THE EAST.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BIG PATTERN CHANGE COMING AFTER MIDWEEK.  LATE WED THE UPR RIDGE
BREAKS DOWN IN RESPONSE TO A SERIES OF SHORTWAVES THAT WILL BE
TRACKING THROUGH THE CENTRAL PLAINS AND INTO THE OHIO VALLEY.  THIS
ENERGY WILL COME WITH A RELATIVELY STRONG COLD FRONT THAT WILL JUMP
INTO AN EXISTING LEE TROF CLOSER TO THE COAST.  THE FRONT IS
INDICATED TO STALL OUT ALONG THE COAST WITH MUCH COOLER NORTHEAST
FLOW OVER OUR REGION.  HOWEVER DEEP MOISTURE WILL REMAIN BEHIND THE
FRONT WITH WAVES ALONG THE FRONT BRINGING THE CHC OF SHOWERS INTO
THE WEEKEND.  AT THIS TIME THERE IS MUCH UNCERTAINTY IN THE RESTING
PLACE OF THE FRONT AND WITH THE TIMING AND STRENGTH OF THE WAVES
THAT WILL BE TRACKING NORTH ALONG THE FRONT.  THERE COULD BE A VERY
WET PERIOD OR TWO OVER THE WEEKEND.

&&

.AVIATION...
HIGH PRESSURE BUILDING OVERHEAD WILL HELP DIRECT ANY THUNDERSTORM
COMPLEXES IN THE OHIO VALLEY NORTH OF THE REGION. EXPECTING NO
PRECIPITATION FOR THIS REGION. VISIBILITIES WILL FLUCTUATE BETWEEN
VFR AND MVFR CONDITIONS THANKS TO THE DEVELOPMENT OF HAZE DURING
THE DAYTIME IN SOME LOCATIONS...AND LIGHT FOG LATE TONIGHT...THEN
A RETURN OF HAZY CONDITIONS ON TUESDAY. MVFR CIGS ACROSS SOUTHEAST
WV WILL SCATTER TONIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>034-043>047-058-059 UNTIL 6 PM
     TUESDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 6 PM TUESDAY.
WV...NONE.
&&

JS/JS/DS
Hazardous weather outlook, Jul 25, 4:26 AM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EDT MON JUL 25 2005

NCZ004>006-020-VAZ022-032>034-043>047-058-059-260930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY. AFTERNOON HEAT INDICES ARE
EXPECTED TO RANGE FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110
TUESDAY AFTERNOON. INDEX VALUES MAY AGAIN APPROACH ADVISORY
LEVELS WEDNESDAY AFTERNOON (THE ADVISORY THRESHOLD IS 105).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003-019-VAZ023-024-035-260930-
SURRY-WILKES-BOTETOURT-ROCKBRIDGE-AMHERST-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER IS EXPECTED TODAY WITH AFTERNOON HEAT
INDICES BETWEEN 100 TO 105.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-260930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER CAN BE EXPECTED TODAY WITH HEAT INDICES
BETWEEN 95 AND 100 DURING THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER IS EXPECTED TUESDAY WITH HEAT INDICES
BETWEEN 95 AND 100 DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
July 25, 6:15 PM EST
Where
Greenbrier County, 1 mi S of Meadow Bluff
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.883, -80.650

Thunderstorm Wind, Greenbrier

When
July 25, 6:15 PM EST
Where
Greenbrier County, Renick
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.983, -80.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467487, 5467488.